Indiana, 2011Flash Flooding and Hail in Indiana, June 10, 2011
June 10, 2011 · NWS IWX · 5 events in 5 counties and zones
A frontal boundary worked north into northern Indiana during the afternoon. A moderately unstable atmosphere was located south of the front with favorable freezing levels and shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary worked north into northern Indiana during the afternoon. A moderately unstable atmosphere was located south of the front with favorable freezing levels and shear. An upper level system moved through the area interacting with this boundary, providing the forcing for thunderstorm development. Some of these became severe with hail, wind damage and some reports of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 10, 6:31 AM EST, 36 minutes earlier.
Area forecast discussion, Jun 10, 6:31 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
731 AM EDT FRI JUN 10 2011
.AVIATION...
ELEVATED STORMS WILL AFFECT TERMINALS OVER THE NEXT FEW
HOURS IN ASSOCIATION WITH LOW LEVEL WARM FRONT LIFTING TO THE
NORTH. FURTHER BACK TO THE WEST...MINI MCS HAS FORMED ACROSS NORTH
CENTRAL ILLINOIS WHICH ALSO MAY CLIP FAR NORTHERN INDIANA AND INTO
SOUTHERN LOWER MICHIGAN. HAVE HELD THUNDER MENTION A BIT LONGER AT
KSBN TO ACCOUNT FOR POSSIBILITY OF SOUTHERN FRINGE OF THIS MCS
CLIPPING KSBN LATER THIS MORNING. OTHERWISE...CONDITIONS SHOULD
DESTABILIZE THIS AFTERNOON IN ASSOCIATION WITH THE WARM
FRONT. MAIN QUESTION WILL BE FORCING MECHANISM THIS AFTERNOON AS
WEAK MID LEVEL IMPULSE SHOULD BE TRACKING EAST OF THE AREA EARLY
THIS AFTERNOON. HAVE CONFINED PRECIP MENTION TO VCSH WITH CB CLOUD
GROUP AT THIS TIME TO INDICATE THE UNCERTAINTY. BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS TONIGHT WITH APPROACH OF THE COLD FRONT
AND BETTER UPPER LEVEL SUPPORT WITH A STRONGER UPPER LEVEL
DISTURBANCE APPROACHING. IN TERMS OF WINDS...HAVE TRENDED TOWARD
RUC/LOCAL WRF WITH SLIGHTLY MORE SUPPRESSED SFC REFLECTION
ALLOWING FOR NORTHWEST WINDS TO AFFECT KSBN LATER THIS AFTERNOON
WITH WINDS VEER TO SOUTH SOUTHWEST AT KFWA TONIGHT AHEAD OF THE
FRONT. TREND BACK TO MVFR CONDITIONS LIKELY TOWARD END OF THE
PERIOD AT KSBN WITH LOW CLOUDS LIKELY DEVELOP DUE TO FRONTAL
INVERSION DEVELOPING.
&&
.PREV DISCUSSION... /ISSUED 427 AM EDT FRI JUN 10 2011/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SCATTERED SHOWERS/STORMS HAVE DEVELOPED OVER THE LAST HOUR OR SO
NEAR AND SOUTH OF THE HIGHWAY 30 CORRIDOR (AS OF 08Z). THIS ACTIVITY
IS TIED TO A LOW LEVEL THETA-E RIDGE/WARM FRONT THAT IS ADVANCING
NEWD IN RESPONSE TO A LEAD LOW AMPLITUDE MID LVL IMPULSE LIFTING
TOWARDS THE UPPER MIDWEST. EXPECT THIS ACTIVITY TO REMAIN
SCATTERED AND CONTINUE TO LIFT NWD INTO THE REST OF THE FA THIS
MORNING. ALSO OF INTEREST IS A MORE ORGANIZED COMPLEX OF
CONVECTION ACROSS NW IL AND EASTERN IA...THAT IS MORE OR LESS
BEING FORCED BY A 925-850 MB FRONT WITH ADDED MOISTURE/MASS
CONVERGENCE FROM A 40-45 KNOT LLJ. THIS FORCING IS PROGGED TO
SHIFT ENE INTO SRN WI THIS MORNING WHICH WOULD HINT AT MORE
WIDESPREAD HVY SHOWER/STORM ACTIVITY ONLY CLIPPING OUR NORTHWEST
AREAS. HOWEVER...RADAR/SATELLITE TRENDS SHOW A MORE EWD
PROPAGATION CLOSER TO THE W TO E ORIENTED INSTABILITY GRADIENT.
EVEN WITH THE LLJ VEERING AND WEAKENING THIS MORNING WILL RAISE
POPS TO LIKELY IN THE NW AND CONTINUE WITH CHANCE/SCT POPS IN THE
SE AS THE WARM FRONT WORKS THOUGH. THE MAIN CONCERN THIS MORNING
WILL BE HVY RAIN AND LOCALIZED FLOODING GIVEN POSSIBLE TRAINING
AND PWATS NEAR 1.6 INCHES WITHIN THE THETA-E RIDGE. CONTINUED WITH
CHC POPS THIS AFTERNOON AS UNCERTAINTIES ABOUND GIVEN FRONTAL
BOUNDARY/COMPOSITE OUTFLOW BEING AUGMENTED BY THIS MORNING/S
CONVECTIVE PROCESSES. MID/UPPER 60S DEWPOINTS WILL ADVECT IN
TODAY BEHIND THE WARM FRONT...ALONG WITH STEEPER MID LVL LAPSE
RATES. THIS COMBINED WITH A LOW LVL FOCUS FROM ANY OUTFLOW
BOUNDARY OR DEVELOPING LAKE FRONT MAY BE ENOUGH TO FOCUS
CONVECTION THIS AFTERNOON IF SUFFICIENT BOUNDARY LAYER
DESTABILIZATION IS REALIZED. MARGINAL MULTICELL CLUSTERS WOULD BE
THE PRIMARY THREAT AS STRONGER MID LEVEL FLOW/SHEAR WILL LAG
BEHIND THIS FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS
IF WE DO INDEED RECOVER FROM THIS MORNING/S ACTIVITY.
OTHERWISE...LEFT HIGH TEMPS TODAY NEARLY UNCHANGED GIVEN HIGH BUST
POTENTIAL WITH BOUNDARY/CONVECTION IN THE VICINITY.
POTENT SHORTWAVE TROUGH NOW ACROSS THE NRN HIGH PLAINS WILL RACE EWD
TOWARDS THE UPPER MIDWEST TONIGHT AND EVENTUALLY INTO THE NRN GREAT
LAKES BY SATURDAY. MODEST HEIGHT FALLS WITH THIS FEATURE WILL FORCE
A STRONGER COLD FRONT THROUGH THE AREA TONIGHT INTO SATURDAY
MORNING...WITH MUCH COOLER/DRIER AIR FILTERING IN FROM NW TO SE ON
SATURDAY. RAISED POPS TO LIKELY MOST AREAS TONIGHT GIVEN DEEP
MOISTURE AND MORE IMPRESSIVE MID/UPPER LEVEL SUPPORT AS HEIGHT FALLS
OVERSPREAD THE PRIMARY FRONTAL BOUNDARY. OTHERWISE...LITTLE CHANGES
MADE TO SATURDAY AND SATURDAY NIGHT AS CHC POPS TAPER OFF FROM NW TO
SE WITH FROPA.
LONG TERM...SUNDAY THROUGH THURSDAY
FAIRLY GOOD AGREEMENT NOTED AMONG LATEST MODEL GUIDANCE IN SFC MASS
FIELDS AND UPPER LEVEL FEATURES THROUGH THIS PERIOD WHICH
NECESSITATE ONLY MINIMAL TWEAKS TO PREVIOUS FORECAST.
LATTER PART OF WEEKEND WILL FEATURE MID LEVEL RIDGING BUILDING INTO
THE WESTERN GREAT LAKES REGION WITH INCREASING MID LEVEL SUBSIDENCE.
BROAD SFC HIGH PRESSURE WILL SETTLE INTO THE REGION WITH AN
ACCOMPANYING LOW LEVEL THERMAL TROUGH PROVIDING COOLER THAN NORMAL
CONDITIONS FOR SUNDAY. RELATIVELY WEAK GRADIENT WITH THE SFC HIGH
SHOULD LEAD TO LAKE BREEZE DEVELOPMENT SUNDAY...WITH TEMPERATURES
POSSIBLY NOT GETTING OUT OF THE 60S FOR LAKESHORE AREAS. FOR THE
REST OF THE AREA...HAVE GENERALLY UTILIZED MIXING DOWN NAM/GFS
BLENDED 900 HPA TEMPS FOR A FIRST GUESS ON MAX TEMPS...WHICH
GENERALLY YIELD HIGHS FROM UPPER 60S TO AROUND 70 FAR NORTH...TO THE
LOWER TO MID 70S SOUTH.
FOR MONDAY...SPLITTISH TYPE FLOW PATTERN ACROSS EASTERN PACIFIC WILL
RESULT IN SHORT WAVES DAMPENING CENTRAL CONUS RIDGE TO SOME EXTENT
ON MONDAY...BUT OVERALL MAINTENANCE OF MID/UPPER LEVEL RIDGING WILL
RESULT IN LITTLE CHANGE TO SFC FEATURES...WITH SFC HIGH STILL
DOMINATING WEATHER ACROSS THE AREA AND DRY LOW/MID LEVELS
PERSISTING. MONDAY SHOULD BEGIN A TREND OF SLOWLY MODERATING
TEMPERATURES WHICH WILL CONTINUE THROUGH THE LATTER PORTIONS OF THIS
FORECAST PERIOD.
MORE SIGNIFICANT EASTERN PACIFIC JET STREAK SHOULD PROGRESS THROUGH
NORTHWEST CONUS ON TUESDAY EVENTUALLY ALLOWING FOR AMPLIFYING UPPER
TROUGH ACROSS NORTHERN/CENTRAL PLAINS ON TUESDAY. WHILE MEDIUM
RANGES ALL ARE LATCHING ONTO THIS GENERAL IDEA...SOME EXPECTED
NOTABLE DIFFERENCES REMAIN WITH AMPLITUDE AND HOW FAR SOUTH TO DIG
THE TROUGH. WHILE THE GFS REMAINS LESS AMPLIFIED...SEVERAL GEFS
MEMBERS ARE SIDING MORE TOWARD THE GEM/ECMWF WITH A A STRONGER UPPER
TROUGH AND BASED ON STRENGTH OF EASTERN PACIFIC JET...A MORE
AMPLIFIED SOLUTION MAY BE THE WAY TO GO. IN ANY EVENT...THIS PATTERN
SHOULD YIELD WARMER TEMPERATURES BY THE END OF THE PERIOD...ALONG
WITH AN INCREASING THREAT OF THUNDERSTORMS TOWARD DAY 7 WHICH IS
ALREADY REPRESENTED IN PREVIOUS FORECAST SO NO CHANGES TO CHANCE
POPS FOR TSRA AT THIS TIME FOR WEDNESDAY/THURSDAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...STEINWEDEL
LONG TERM...MARSILI
AVIATION...MARSILI
Hazardous weather outlook, Jun 10, 3:52 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 AM EDT FRI JUN 10 2011
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-110900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
452 AM EDT FRI JUN 10 2011 /352 AM CDT FRI JUN 10 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
MORNING...WITH THE PRIMARY THREAT BEING HEAVY RAINFALL. THIS
HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING ALONG
CREEKS...STREAMS...AND OTHER LOW LYING AREAS.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
THERE IS ALSO A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-110900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
452 AM EDT FRI JUN 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WINDS AND WAVES
WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Jun 10, 2:45 AM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 AM EDT FRI JUN 10 2011
INZ017-024-025-100815-
HUNTINGTON IN-WABASH IN-WHITLEY IN-
345 AM EDT FRI JUN 10 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN HUNTINGTON...
NORTHEASTERN WABASH AND SOUTHWESTERN WHITLEY COUNTIES...
AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTHEASTERN WABASH COUNTY...OR 7 MILES EAST
OF NORTH MANCHESTER...MOVING EAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZED HAIL.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BRACKEN AND BIPPUS...
LUTHER...
LUTHER AND TUNKER...
GOBLESVILLE...
WASHINGTON CENTER...
LAT...LON 4107 8549 4095 8544 4092 8572 4101 8573
TIME...MOT...LOC 0745Z 261DEG 17KT 4097 8565
Special weather statement, Jun 10, 3:35 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EDT FRI JUN 10 2011
INZ022-023-100900-
CASS IN-MIAMI IN-
435 AM EDT FRI JUN 10 2011
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN CASS AND SOUTHERN
MIAMI COUNTIES IN NORTH CENTRAL INDIANA...
AT 432 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALTON...OR NEAR GRISSOM AFB...MOVING
NORTHEAST AT 20 MPH.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZED HAIL AND
BRIEF TORRENTIAL RAINS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
GRISSOM AFB...
PERU...
BUNKER HILL...
ONWARD...
NEW WAVERLY...
NEAD...
LAT...LON 4085 8608 4067 8596 4058 8623 4071 8632
TIME...MOT...LOC 0835Z 242DEG 19KT 4064 8619
Event by event
2 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Wabash
- When
- June 10, 7:07 AM EST to 10:30 AM EST
- Where
- Wabash County, 1.13 mi W of Rich Vly to 2.67 mi SSE of New Holland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.777, -85.941
Law enforcement officials reported water flowing over the road in several areas of the southern part of the county, including the intersection of County Road 900 South and 550 West.
Hail, Marshall
- When
- June 10, 3:10 PM EST to 3:11 PM EST
- Where
- Marshall County, 1.38 mi N of Tippecanoe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.220, -86.120
Hail, Kosciusko
- When
- June 10, 3:26 PM EST to 3:27 PM EST
- Where
- Kosciusko County, Mentone
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.170, -86.030
Flash Flood, Huntington
- When
- June 10, 5:39 PM EST to 8:30 PM EST
- Where
- Huntington County, 3.95 mi ENE of Goblesville to 3.44 mi NE of Roanoke
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.005, -85.452
Amateur radio operators reported water over the road in and around Roanoke, including near the intersection of Smith and Clark Streets as well as County Road 900 North.
Thunderstorm Wind, Grant
- When
- June 10, 6:05 PM EST to 6:06 PM EST
- Where
- Grant County, 0.56 mi ENE of Hackleman
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.422, -85.740
Trees and power lines were blown down near the intersection of County Road 325 West and State Route 26.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in North Carolina, June 10, 20111 death · $230,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, June 10, 20111 injured · $1.5 million · 65 kt wind · 5 events
- Tornado and Flash Flood in Illinois, June 10, 2011$497,000 · EF0 · 16 events
- Hail and Damaging Winds in Ohio, June 10, 2011$494,000 · 2 in hail · 12 events
- Flash Flood and Flood in Indiana, June 10 to 11, 20111 injured · $83,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Illinois, June 10, 2011$255,000 · 1.75 in hail · 8 events
- Damaging Winds and High Wind in Texas, June 10, 2011$225,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Ohio, June 10, 2011$200,000 · 52 kt wind · 7 events
- Debris Flow in Wyoming, June 10 to 13, 2011$165,000 · 1 event
- Lightning Strike in Iowa, June 10, 2011$150,000 · 1 event
- Flash Flood and Hail in North Carolina, June 10, 2011$69,000 · 1 in hail · 14 events
- Flash Flood and Hail in Ohio, June 10, 2011$32,000 · 1.25 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322411, 322394, 322395, 322415, 322396.